New Mexico, 2012Flash Flood in New Mexico, August 12, 2012
August 12, 2012 · NWS ABQ · 1 event in 1 county or zone
A backdoor cold front nudged up against the central mountain chain and generated upslope flow that aided in the development of showers and thunderstorms throughout the afternoon and into the evening and overnight hours. Activity initially began along the eastern slopes of the Sangre de Cristo Mountains and developed south and eastward as the day progressed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front nudged up against the central mountain chain and generated upslope flow that aided in the development of showers and thunderstorms throughout the afternoon and into the evening and overnight hours. Activity initially began along the eastern slopes of the Sangre de Cristo Mountains and developed south and eastward as the day progressed. Heavy rains accompanied these storms with storm motions to the east and southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 2:03 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 12, 2:03 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT SUN AUG 12 2012
.DISCUSSION...
SHOWERS AND STORMS FIRING OVER THE NE THIS PM BEHIND THE BACK DOOR
COLD FRONT THAT MOVED THROUGH THE EASTERN PLAINS LAST NIGHT. IT
WILL BE AN ACTIVE EVENING WITH SCATTERED TO NUMEROUS SHOWERS AND
STORMS...AND PROBABLY NOT MUCH LET UP AFTER MIDNIGHT. FAVORED
AREAS WILL BE THE NORTHERN AND CENTRAL MOUNTAINS AND THEIR EAST
SLOPES. GUSTY E WINDS INTO THE RIO GRANDE VALLEY THIS EVENING...
PEAKING AROUND 35 MPH AT MIDNIGHT.
STAGE SET FOR AN ACTIVE DAY ON MON WITH ADDED MOISTURE BETWEEN THE
CONTINENTAL DIVIDE AND RIO GRANDE VALLEY. SCATTERED TO NUMEROUS
CONVECTION W AND CENTRAL AND ISOLATED EASTERN PLAINS. GRADUAL
LESSENING OF STORMS FOR TUE AND WED WITH MOISTURE RECYCLED EACH
DAY. ANOTHER BACK DOOR FRONT PROGGED FOR WED NIGHT AND THU WITH
RENEWED MOISTURE AND THUS AN UPSWING IN SHOWERS AND STORMS FOR THE
END OF THE WEEK. RECYCLED MOISTURE FOR NEXT WEEK WEEKEND WITH AN
OVERALL DOWNWARD TREND IN CONVECTION.
TEMPERATURES WILL BE NEAR TO ABOVE NORMAL THROUGH THE FORECAST
PERIOD IN THE WEST. THROUGH WED...EAST ZONES WILL BE MOSTLY ABOVE
NORMAL THEN BELOW NORMAL TEMPERATURES THU AND FRI...ONLY TO
RETURN TO OR ABOVE NORMAL NEXT WEEKEND. CHJ
&&
.FIRE WEATHER...
BACK DOOR COLD FRONT IS CURRENTLY NUDGED UP AGAINST THE CENTRAL MTN
CHAIN AND THE UPSLOPE FLOW IS AIDING IN SHOWER AND TSTM DEVELOPMENT
ALONG THE EAST SLOPES. SO FAR...THE MOST ACTIVE AREA IS THE EAST
SLOPES OF THE SANGRE DE CRISTO MOUNTAINS WHERE SOME HEAVY RAINS HAVE
BEEN NOTED. ACROSS THE WEST...STORMS HAVE BEEN STRUGGLING WITH DRIER
LOW LEVEL AIR STILL IN PLACE.
THE FRONT SHOULD MOVE THROUGH THE GAPS OF THE CENTRAL MTN CHAIN THIS
EVENING AND PUSH LOW LEVEL MOISTURE BACK TO THE ARIZONA BORDER.
THEREFORE...GOOD TO EXCELLENT RELATIVE HUMIDITY RECOVERIES ARE
EXPECTED FOR MOST AREAS EXCEPT THE EASTERN PLAINS.
SOME DRIER AIR WILL NUDGE INTO WESTERN NM ON MONDAY...SWITCHING SFC
WINDS BACK AROUND TO THE WEST. HOWEVER...THIS SHOULD SET UP AN AREA
OF CONVERGENCE ROUGHLY ALONG THE CONTINENTAL DIVIDE. THIS
CONVERGENCE ZONE SHOULD BE A FOCUS FOR THUNDERSTORM DEVELOPMENT
MONDAY AFTERNOON AND STEERING FLOW SHOULD ALLOW THESE STORMS TO
DRIFT INTO THE RIO GRANDE VALLEY. OTHER FOCUS AREA WILL BE ALONG AND
JUST EAST OF THE CENTRAL MTN CHAIN AGAIN. MONDAY WILL BE VERY
ACTIVE WITH MANY CENTRAL AND WESTERN AREAS RECEIVING WETTING RAINS.
WITH THE EXPECTED RAIN AND CLOUD COVER...DAYTIME RELATIVE HUMIDITY
WILL BE 3 TO 8 PERCENT HIGHER THAN TODAY. HUMIDITY RECOVERIES MONDAY
NIGHT WILL BE GOOD TO EXCELLENT NEARLY EVERYWHERE.
STILL LOOKING FOR RECYCLING OF MOISTURE IN THE FORM OF ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY...WITH A LITTLE LESS
COVERAGE ON WEDNESDAY. HUMIDITIES SHOULD TREND SLIGHTLY DOWNWARD
EACH DAY. A STRONGER BACK DOOR COLD FRONT IS IN STORE FOR THURSDAY
WHICH SHOULD PUSH THROUGH THE GAPS OF THE CENTRAL MTN CHAIN THURSDAY
EVENING. ANOTHER MOISTURE INTRUSION BEHIND THIS FRONT SHOULD
INCREASE THUNDERSTORM COVERAGE FOR FRIDAY. THE FRONT SHOULD COOL
TEMPERATURES 5 TO 15 DEGREES ACROSS THE EASTERN PLAINS.
34
&&
.AVIATION...
18Z TAF CYCLE
BACK DOOR COLD FRONT NUDGED UP AGAINST THE CENTRAL MTN CHAIN...
AND SLIGHTLY SPILLED INTO THE RIO GRANDE VALLEY THIS MORNING. THE
FRONT HAS MIXED OUT IN THE VALLEY ALREADY...BUT EXPECT THE EAST
CANYON WIND TO RETURN WITH GUSTS NEAR 30KTS THIS EVENING.
OTHERWISE...SHRA AND TSRA WILL FAVOR THE HIGH TERRAIN AND EAST
SLOPES/ADJACENT HIGHLANDS OF THE CENTRAL MTN CHAIN THIS AFTN AND
EVENING. BRIEF MVFR CIGS/VSBYS IN HEAVY RAIN AS WELL AS ERRATIC
TSTM WIND GUSTS TO 40KTS ARE POSSIBLE. EXACT TIMING OF STORMS
IMPACTING TAF SITES REMAINS SOMEWHAT UNCERTAIN SO LARGELY KEPT
VCSH/VCTS RATHER THAN TEMPO GROUPS IN TAFS. MOST TSTM ACTIVITY
WILL DIMINISH BY 06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 65 93 64 91 / 40 30 30 20
DULCE........................... 52 87 51 86 / 40 40 30 30
CUBA............................ 53 88 52 88 / 60 50 40 30
GALLUP.......................... 59 89 58 87 / 30 20 30 30
EL MORRO........................ 53 81 54 80 / 30 50 40 30
GRANTS.......................... 54 86 52 87 / 30 50 40 30
QUEMADO......................... 56 92 54 90 / 30 30 30 30
GLENWOOD........................ 58 93 57 91 / 20 20 20 20
CHAMA........................... 51 78 51 78 / 50 60 40 40
LOS ALAMOS...................... 59 84 57 83 / 60 60 40 30
PECOS........................... 58 78 57 81 / 60 50 40 30
CERRO/QUESTA.................... 54 75 50 78 / 50 50 40 30
RED RIVER....................... 48 68 49 71 / 60 60 50 40
ANGEL FIRE...................... 47 71 46 74 / 60 60 50 40
TAOS............................ 53 83 52 85 / 50 50 40 30
MORA............................ 54 73 55 78 / 50 60 40 30
ESPANOLA........................ 59 88 58 91 / 40 40 40 20
SANTA FE........................ 58 84 56 85 / 50 40 40 30
SANTA FE AIRPORT................ 61 86 59 89 / 50 40 40 30
ALBUQUERQUE FOOTHILLS........... 64 89 62 90 / 50 40 40 30
ALBUQUERQUE HEIGHTS............. 67 91 66 92 / 40 30 40 20
ALBUQUERQUE VALLEY.............. 64 92 62 94 / 40 30 40 20
ALBUQUERQUE WEST MESA........... 65 92 66 94 / 50 30 40 20
LOS LUNAS....................... 64 91 62 91 / 40 30 40 20
RIO RANCHO...................... 65 91 65 91 / 50 40 40 20
SOCORRO......................... 65 97 63 95 / 30 40 30 20
SANDIA PARK/CEDAR CREST......... 56 87 58 87 / 60 50 40 30
TIJERAS......................... 59 89 58 91 / 50 40 40 30
MORIARTY/ESTANCIA............... 56 84 59 87 / 60 50 40 30
CLINES CORNERS.................. 57 82 57 86 / 60 60 40 30
GRAN QUIVIRA.................... 59 87 58 88 / 50 50 40 30
CARRIZOZO....................... 63 90 63 91 / 30 40 30 20
RUIDOSO......................... 57 80 58 81 / 40 60 30 30
CAPULIN......................... 56 82 55 83 / 20 40 40 30
RATON........................... 58 88 58 90 / 30 30 40 30
SPRINGER........................ 60 85 60 89 / 30 30 40 30
LAS VEGAS....................... 57 82 57 86 / 50 50 40 30
CLAYTON......................... 60 90 62 92 / 20 20 40 20
ROY............................. 64 86 63 89 / 20 30 40 30
CONCHAS......................... 66 91 67 93 / 30 20 30 30
SANTA ROSA...................... 65 94 66 96 / 40 20 30 20
TUCUMCARI....................... 66 95 68 98 / 20 20 30 20
CLOVIS.......................... 65 91 67 94 / 20 20 20 20
PORTALES........................ 66 93 67 96 / 20 20 20 20
FORT SUMNER..................... 67 93 69 95 / 30 20 30 20
ROSWELL......................... 71 96 71 99 / 20 20 20 10
PICACHO......................... 61 90 60 92 / 40 30 20 10
ELK............................. 58 85 58 86 / 40 30 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
40
Hazardous weather outlook, Aug 12, 4:53 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT SUN AUG 12 2012
NMZ501>540-131200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT SUN AUG 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE CHANCE FOR SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINFALL
AMOUNTS UP TO 1 INCH WILL INCREASE THROUGH LATE THIS AFTERNOON INTO
THIS EVENING ALONG AND IMMEDIATELY EAST OF THE CENTRAL MOUNTAIN
CHAIN. THE POTENTIAL EXISTS FOR HAZARDOUS RUNOFF WITHIN AND BELOW
RECENTLY BURNED FORESTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINFALL
AMOUNTS UP TO 1 INCH WILL CONTINUE MONDAY AND TUESDAY OVER NEARLY
ALL OF NORTHERN AND CENTRAL NEW MEXICO. A DOWNWARD TREND IN STORM
COVERAGE IS EXPECTED WEDNESDAY. ANOTHER INCREASE IN STORM COVERAGE
MAY OCCUR THURSDAY THROUGH SATURDAY WITH THE POTENTIAL FOR MORE
HEAVY RAINFALL AMOUNTS. THE POTENTIAL EXISTS FOR HAZARDOUS RUNOFF
WITHIN AND BELOW RECENTLY BURNED FORESTS THROUGH THIS ENTIRE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GUYER
In the hours before
Special weather statement, Aug 12, 11:27 AM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1227 PM MDT SUN AUG 12 2012
NMZ513-515-528-121915-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
1227 PM MDT SUN AUG 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY THROUGH 115
PM MDT...
AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UTE PARK...OR ABOUT 29 MILES NORTHWEST OF
SPRINGER...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...CIMARRON AND PHILMONT SCOUT
RANCH.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3655 10471 3636 10486 3655 10517 3670 10506
TIME...MOT...LOC 1827Z 302DEG 14KT 3658 10502
Flash Flood, Santa Fe
- When
- August 12, 4:20 PM MST to 5:20 PM MST
- Where
- Santa Fe County, 1.02 mi SSE of Edgewood to 1.03 mi SSE of Edgewood
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 35.056, -106.194
Serious flooding in at least one home was reported on the western edge of Edgewood, approximately one miles south of Route 66.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2012$1.4 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, August 12, 20125 injured · $48,000 · 2.5 in hail · 9 events
- Flash Flood in Massachusetts, August 12, 2012$98,000 · 1 event
- Lightning Strike in North Carolina, August 12, 2012$75,000 · 1 event
- Wildfire in California, August 12 to 19, 20124 injured · 1 event
- Damaging Wind in Arizona, August 12, 2012$45,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in Arkansas, August 12, 2012$25,000 · 2.5 in hail · 3 events
- Hail and Damaging Wind in Oklahoma, August 12, 20121.75 in hail · 9 events
- Damaging Winds in New Hampshire, August 12, 201252 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 12, 20122 events
- Damaging Winds in Oklahoma, August 12 to 14, 2012$500 · 56 kt wind · 2 events
- Waterspout in Lake Erie, August 12, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390869.